You are here:

Pharmacy/seroquel xr diabetes weigth gain/alter.?

Advertisement


Question
thank you, i am confused about seroquelxr...it helps my depression, and
insomnia  but it raises my blood sugar levels...have to take it with
diabetes medication. it works well, but i don't like these side effects
(my friend was on the same medication and became very, diabetic and gained alot of weight....i have just started taking it and already see these problems...but i have tried other similar medication's, but none have
worked as well. can you tell me if there is another medication with
similar benefits without these diabetic side effects...it is difficult because i also have chronic active, hep-c...so far the seroquel does not seem to make my hep-c worse...what else can i possibly try (not abilify or effexor, or resperadone...have tried these without benefit.
thank you for any medicine information. sincerely, grace

Answer
Hi there, Grace.

Apologies for the late reply.  So sorry to hear about your problems with Seroquel.  Seroquel (quetiapine), is an atypical or 'second generation' antipsychotic. This group of drugs is believed to be superior to the older (first generation) antipsychotics in terms of efficacy and side effect profile.  Compared to older antipsychotics, Seroquel and others in its class have less risk of causing debilitating neurological symptoms and have less impact on prolactin levels.  Unfortunately, they can cause weight gain, poor glucose control, and altered lipid metabolism.  These metabolic issues may be related to the effect that these agents can have serotonin, but there is insufficient evidence to support this.  It was initially postulated that these metabolic disorders resulted from the drug's effect on weight, but today, it is believed that the drug can cause metabolic disorders independent to their ability to induce weight gain.

Grace, in your question you mention taking Seroquel for depression.  I'm not sure where you reside, but in Australia and the US, Seroquel is approved for schizophrenia and manic disorders.  Psychiatrists are known to 'throw in' Seroquel for complicated cases of depression from time to time, but strictly speaking, depression, on its own, is an off-label indication.  So, the first question here is whether it is appropriate for you to be on an antipsychotic at all.  This is a discussion for you to have with your psychiatrist.  

If it is confirmed that an antipsychotic is ideal for your case, the next question your physician faces is whether the benefits you're experiencing from the drug outweigh the risks (ie. of raised blood glucose levels).  This requires considerable thought on your physician's part. Raised glucose levels can lead to diabetes; and you've told me that you've already begun taking antidiabetic medications.  Diabetes can lead to a vast range of conditions.  All of this must be weighed against the benefit that the drug can bring.  In my practice, I mostly see psychiatrists cease treatment and consider an alternative wherever possible.  Prevention is key.  HOWEVER, there are some refractory cases, where patients have tried most other alternatives without benefit or displaying intolerable side effects.  In these cases, treatment with the 'offending' agent persists, but with vigilant monitoring.  Just a side note: if you started taking antidiabetic medications before starting Seroquel, your diabetes may be unrelated to the drug.  BUT, the drug may influence the progression of the diabetes (difficult to prove clinically).  Your feedback can help your physician in his/her decision making as well.  If you are finding it difficult to manage your antidiabetic medications or the need to monitor your blood glucose levels, this may be sufficient justification for considering an alternative antipsychotic.          

You mention that you have tried Abilify and risperidone (Risperdal) without benefit.  These are both 2nd generation antipsychotics (note that Effexor is an antidepressant).  Among the second-generation antipsychotics, olanzapine (Zyprexa) and clozapine (Clozaril) display the greatest propensity to cause weight gain.  Clozapine in particular, although a very effective antipsychotic, is responsible for a great deal of serious side effects.  Physicians need considerable justification before contemplating treatment with this agent.  Compared with olanzapine and clozapine, quetiapine was not thought to be associated with as much weight gain.  However, emerging data now suggests that metabolic dysregulation for patients taking quetiapine may be underreported.  Studies have demonstrated that weight gain is prevalent in patients treated with quetiapine, and that the effect may be independent to the dose.  A study assessing weight gain in patients on low-dose Seroquel have demonstrated an increase of ~5kg over a 12month period, which is believed to be clinically significant.

Other antipsychotics that your physician may like to consider include Ziprasidone (Zeldox or Geodon), which possibly displays the least amount of weight gain amongst the second generation antipsychotics.  Amisulpride (Solian) is as effective as risperidone, but has significantly less weight gain.  There is considerable inter-individual variation with these agents, and so patients may show varying response in regards to both efficacy and adverse effects.  Grace, you could mention these to your doctor.  Ultimately, he/she will be in the best position to decide whether any of these are suitable alternatives, particularly if you are on other medications and/or suffer from other medical conditions.  I would never advise purchasing prescription medications online without a doctor's prescription.

And Grace, just a few extra tips:
If you are not under the care of specialist psychiatrist, I highly recommend being referred to one.  Although family practitioners are knowledgeable health professionals, the psychiatrist is the foremost expert when it comes to managing mental health conditions.  They are also far better equipped to offer counseling and psychotherapy. If your doctor decides to change your treatment, you will need to have continued monitoring for changes in weight, blood glucose and lipid levels.  You may need to continue taking antidiabetic medications for a period after discontinuation.  Be sure to adhere to a healthy diet; minimize your intake of fats and sugars, and keep active (so long as physical exertion is not contra-indicated in any of your other ailments).

All the very best, Grace.  I hope this helps.  Feel free to send a follow-up email should you have any further questions.

PS.  Just in case you were wondering, the XR (extended release) relates to the release characteristics of the drug from the tablet.  Seroquel and Seroquel XR still contain the same active drug and therefore will not differ in their effect on weight gain for an individual patient.  

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Gisella Campanelli

Expertise

I am able to answer questions relating to pharmaceuticals, therapeutic regimes and primary health care. This includes offering advice on drug indications, dosages, and disease state management. I can also identify side effects, drug interactions and contra-indications, and offer recommendations on ways to mitigate these. I can diagnose minor illnesses and suggest appropriate over-the-counter remedies and/or preventive healthcare tips. I can recognize cardinal symptoms which would otherwise require referral to a medical practitioner.

Experience

I am a registered pharmacist in Australia, and I have practiced in a hospital pharmacy for over thirteen years. My clinical specializations lie within the areas of psychiatry and general medicine (including gastroenterology, respiratory, endocrinology, neurology, infectious diseases, gerontology, dermatology). I self-managed the training program for pharmacy interns in preparation for their final registration exams, and I have worked for the Pharmacy Board of Australia as an examiner and exam writer.

Education/Credentials
I hold a Bachelor of Pharmacy from the Victorian College of Pharmacy, Monash University, and I am board-registered to practice within Australia. I also hold a Master's degree in an unrelated field (art conservation).

©2016 About.com. All rights reserved.